September 9, 2019

Public health officials on Friday reported more deaths likely caused by a lung illness tied to e-cigarette use and vaping, as federal health agencies issued conflicting warnings about vaping and e-cigarette use.

Background: A deadly, mysterious lung illness leads to new concerns about vaping

Providers this summer began alerting CDC to a mysterious, severe lung illness that appears to be tied to e-cigarette use and vaping.

CDC on Friday told reporters the agency is tracking 450 possible cases of the lung illness reported by 33 states. So far, public health officials have reported a total of five patient deaths believed to be tied to the illness. Officials have confirmed that three of those deaths were tied to the illness, and suspect that two of those deaths were tied to the illness. The deaths occurred in California, Illinois, Indiana, Oregon, and Minnesota. They involved patients ranging in age, including middle-aged and older patients, and some of the deaths involved patients that used THC vaping products.

Emily Chapman—CMO at Children's Minnesota, which has treated patients with the lung illness—said patients have presented with symptoms such as abdominal discomfort, coughing, fever, and shortness of breath. Chapman said standard treatments, including antibiotics and oxygen support, in some cases did not stop the symptoms. A few patients went on to experience respiratory failure and had to be placed on ventilators. Chapman said providers then treated the patients with steroids, which improved the patients' health.

Researchers on Friday published a study published in the New England Journal of Medicine (NEJM) that focused on 53 cases of the illness in Wisconsin and Illinois. Jennifer Layden, CMO and state epidemiologist for the Illinois Department of Public Health and lead author of the study, said affected patients typically were "healthy, young, with a median age of 19 years and a majority have been men." A third of the patients were under the age of 18, according to the study.

The researchers found that:

  • 94% of the patients who had the illness were hospitalized;
  • 84% of the patients had vaped a product with tetrahydrocannabinol (THC), the high-inducing chemical in marijuana;
  • 58% of the patients needed to be admitted to an intensive care unit; and
  • 32% of the patients needed a ventilator because they had difficulty breathing.

Cause of new lung illness remains unclear

Health officials have said it is unclear whether the lung illnesses are associated with e-cigarettes or the contaminants or ingredients inhaled through the devices, but they noted that some patients with the condition have described using vaping "home brews," e-cigarettes containing THC, nicotine-based products, and other substances. Researchers also have noted that the chemicals in vaping liquids "undergo thermal degradation" when they are heated, and they produce new compounds that are potentially harmful.

FDA and state public health departments are testing samples of nicotine, THC, and other chemicals used in vaping products to try to find a common compound. FDA officials last week said they have found vitamin E acetate in many of the tested THC samples, though FDA spokesperson Michael Felberbaum clarified that "[n]o one substance, including vitamin E acetate, has been identified in all of the samples tested." He added, "Importantly, identifying any compounds that are present in the samples will be one piece of the puzzle but will not necessarily answer questions about causality."

Federal health officials issue new warnings about e-cigarettes, vaping products

But as cases of the illness and deaths linked to the illness have continued to increase, federal health officials on Friday issued differing warnings related to e-cigarette use and vaping, CNBC reports.

CDC in a release issued Friday recommended that individuals consider abstaining from e-cigarettes entirely. The agency said while investigations into the illness continue, "people should consider not using e-cigarette products," and "[p]eople who do use e-cigarette products should monitor themselves for symptoms (e.g., cough, shortness of breath, chest pain, nausea, vomiting, abdominal pain, fever) and promptly seek medical attention for any health concerns." CDC added, "[P]eople who use e-cigarette products should not buy these products off the street and should not modify e-cigarette products or add any substances that are not intended by the manufacturer."

Dana Meaney-Delman, who is leading CDC's investigation into the illness, said the agency's "broad recommendation is because we do have a diversity of products … some containing nicotine and some containing THC" that possibly are tied to the illness.

Meanwhile, FDA on Friday issued a consumer update advising individuals "to avoid buying vaping products on the street, and to refrain from using THC oil or modifying/adding any substances to products purchased in stores." The agency noted, "At least one of the associated deaths that has been publicly disclosed appears to have been related to illicit THC vaping products," and "[i]n many cases of illness reported by the states, patients have acknowledged recent use of THC-containing vaping products while speaking to health care personnel, or in follow-up interviews by health department staff."

Mitch Zeller, director of FDA's Center for Tobacco Products, said federal officials are beginning to develop concerns about e-cigarette products being manipulated or tampered with by retailers or consumers. Zeller urged consumers to "think twice" before using tampered products and to avoid products purchased from street vendors.

Comments

David Christiani of the Harvard T.H. Chan School of Public Health in an editorial published Friday in NEJM called on physicians to discourage their patients from using e-cigarettes. Christiani acknowledged that it is unclear which substances have led to the illness, but he noted that e-cigarettes contain "at least six groups of potentially toxic compounds," and patients who have vaped substances extracted from hemp or marijuana might be exposing themselves to new toxins. Christiani wrote that there is a need to broaden efforts to raise public awareness about "the harmful effects of vaping," adding, "There is clearly an epidemic that begs for an urgent response."

Sen. Richard Durbin (D-Ill.) in a tweet criticized acting FDA Commissioner Ned Sharpless' response to the rise in lung illness cases and deaths. Durbin wrote, "The vaping epidemic has now reached the point where multiple people have died and over 450 have been hospitalized, but [Sharpless] is sitting on his hands. If … Sharpless doesn't take action in the next 10 days, I plan to call for his resignation. Enough is enough" (Ayesh/Rummler, Axios, 9/6; Stobbe, Associated Press, 9/6; LaVito, CNBC, 9/7; Richtel/Grady, New York Times, 9/6; Sun, Washington Post, 9/6' CDC release, 9/6; FDA consumer update, 9/6).

Topics